Mesalamine has been used as the first-line therapy for the treatment of ulcerative colitis (UC) because of its efficacy and fewer side effects. However, earlier study showed that mesalamine occasionally causes diarrhea. We are presenting a patient with active UC in whom bloody diarrhea accompanied by abdominal pain and fever occurred and the symptoms were aggravated after administration of mesalamine. In order to clarify the reason of symptoms aggravation, drug lymphocyte stimulation test and rechallenge trial with mesalamine were performed. The results indicated the possibility that aggravation was related to allergic reaction and was dose-dependent. Furthermore, we examined colonoscopic views but there was no remarkable change in before and after rechallenge trial. Based on the above result, the patient was diagnosed with mesalamine intolerance. In order to differentiate whether the exacerbation of bloody diarrhea is due to the side effects of the mesalamine or a true relapse of UC, taking careful history before and after increasing mesalamine dosage as well as being aware of side effects of mesalamine are required. Clinicians should be aware of diarrhea as a side effect of mesalamine particularly after onset of mesalamine formulation, change in mesalamine formulation, or change in mesalamine dose.
Keywords: Diarrhea; Drug lymphocyte stimulation test; Mesalamine; Rechallenge trial; Side effect.